Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jun 12, 2018, 5:50 PM CDT for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 12, 2018, 7:15 PM CDT
- In force
- 85 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:52 PM CDT | FLASH FLOOD | Baton Rouge, LA | TRAFFIC CAM IMAGE SHOWS CAR SUBMERGED IN FLOODED UNDERPASS ON I-110 AT N 22ND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2535 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WGUS54 KLIX 122250 FFWLIX LAC033-121-130015- /O.NEW.KLIX.FF.W.0007.180612T2250Z-180613T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service New Orleans LA 550 PM CDT TUE JUN 12 2018 The National Weather Service in New Orleans has issued a * Flash Flood Warning for... East central West Baton Rouge Parish in southeastern Louisiana... South central East Baton Rouge Parish in southeastern Louisiana... * Until 715 PM CDT. * At 549 PM CDT, the public reported flash flooding across the warned area. Up to two inches of rain have already fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Baton Rouge, Port Allen, Merrydale and Westminster. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118 $$ 24/RR
2 follow-up statements
042 WGUS74 KLIX 122327 FFSLIX Flash Flood Statement National Weather Service New Orleans LA 627 PM CDT TUE JUN 12 2018 LAC033-121-130015- /O.CON.KLIX.FF.W.0007.000000T0000Z-180613T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Baton Rouge LA-East Baton Rouge LA- 627 PM CDT TUE JUN 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST CENTRAL WEST BATON ROUGE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES... At 625 PM CDT, emergency management and broadcast media reported flash flooding in various locations in downtown Baton Rouge. Up to three inches of rain have already fallen. Flash flooding is already occurring. The heavier rains have ended within the warned area but flooding will take a while to drain. Flooded areas should be avoided! Some locations that will experience flooding include... Baton Rouge, Port Allen, Merrydale and Westminster. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118 $$ 24/RR
679 WGUS74 KLIX 130013 FFSLIX Flash Flood Statement National Weather Service New Orleans LA 713 PM CDT TUE JUN 12 2018 LAC033-121-130022- /O.EXP.KLIX.FF.W.0007.000000T0000Z-180613T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Baton Rouge LA-East Baton Rouge LA- 713 PM CDT TUE JUN 12 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL WEST BATON ROUGE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES WILL EXPIRE AT 715 PM CDT... The heavy rain has ended. Any additional light rainfall is no longer expected to pose a threat. Please continue to heed any remaining road closures. A Flood Advisory will be in effect until flood waters recede. LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118 $$ 24/RR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:39 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 12, 3:39 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service New Orleans LA 339 PM CDT Tue Jun 12 2018 .SHORT TERM... Current upper level analysis shows a somewhat weak ridge centered over New Mexico, Bermuda ridge north of the Bahamas and weakness between the 2 extending from the Great Lakes to the Gulf of Mexico. Strong daytime heating and ample moisture in place (1.8"+ PW) combine for numerous thunderstorms across the CWA. Its a pretty typical summer-time pattern with seemingly endless outflow boundaries available for erratic storm movement and storm enhancement. There appears to be less dry air aloft than previous days, meaning the potential for damaging winds should be less. However, instability appears to be high enough to support strong to marginally severe storms. Most will be quite short lived over any one place. Similar conditions are expected each day this week through Thursday as a series of daily shortwaves race east across the mid section of the country. The ridge centered over New Mexico will keep areas west of the CWA dry through subsidence. This may create a gradient of higher rain chances east of I-55 and lower west of there. .LONG TERM... The upper level pattern will be shifting over the weekend. The ridge west of the CWA will track ENE towards the mid Mississippi Valley by Sunday. This will provide an area of weakness in the upper levels for a westerly moving plume of tropical moisture coming out of the Caribbean to move towards. The NHC gives this tropical wave a 20% probability of development over the next 5 days as it moves into the Bay of Campeche. Models are in relatively decent agreement that the bulk of moisture associated with the system will track across the western Gulf towards Texas. It's still a bit far out to know how far east the heavier rain shield will reach, but confidence is high enough to begin raising POPS over western portions of the CWA. MEFFER && .MARINE...Light onshore flow will continue through the remainder of the work week however winds should begin to pick up a the pressure gradient tightens over the western Gulf due to a tropical wave. SCS conditions could even develop over the open waters west of the mouth of the river this weekend. Persistent southerly to southeasterly winds will lead to a swell developing over time and this will likely lead to seas higher than normally seen with the wind expected late this week and weekend. /CAB/ && .AVIATION...Again the main issue will be convection for the remainder of the afternoon and evening. Outside of convection terminals will generally remain in VFR status. Can not rule out temporary MVFR vsbys at some of the problem sites as light fog tries to develop, especially if rain is received. /CAB/ && .DECISION SUPPORT... DSS code: Green. Deployed: None. Activation: None. Activities: None. && .PRELIMINARY POINT TEMPS/POPS... MCB 72 91 72 88 / 30 50 20 60 BTR 75 92 74 90 / 30 50 20 50 ASD 76 92 76 89 / 20 50 20 50 MSY 76 91 77 90 / 30 50 20 50 GPT 77 90 77 88 / 20 50 40 50 PQL 74 89 75 88 / 20 50 40 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous weather outlook, Jun 12, 4:12 AM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 412 AM CDT Tue Jun 12 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-122115- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 412 AM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast over the area today. Some storms are expected to become strong or even severe producing strong winds, frequent lightning, and locally heavy rainfall that could cause localized flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are forecast over the area through Monday. Some of these storms could become strong or even severe producing strong winds, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 12, 4:00 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 PM CDT TUE JUN 12 2018
LAZ034-035-046-MSZ068-122130-
Iberville-Pointe Coupee-West Feliciana-Wilkinson-
400 PM CDT TUE JUN 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WEST
FELICIANA...POINTE COUPEE...NORTHWESTERN IBERVILLE PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES...
At 359 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Black Hawk to near Fordoche to near
Maurice. Movement was east at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Roads, Livonia, Fordoche, Morganza, Lettsworth, Batchelor, Fort
Adams and Lottie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3067 9173 3103 9174 3104 9172 3104 9166
3097 9166 3104 9156 3107 9157 3112 9162
3120 9159 3123 9144 3060 9145 3040 9162
3044 9164 3050 9171 3050 9175 3051 9173
3061 9176
TIME...MOT...LOC 2059Z 273DEG 7KT 3110 9167 3062 9167 3013 9210
24/RRSpecial weather statement, Jun 12, 4:34 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service New Orleans LA 434 PM CDT TUE JUN 12 2018 LAZ040-MSZ077-080-122200- St. Tammany-Hancock-Pearl River- 434 PM CDT TUE JUN 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH... SOUTHWESTERN HANCOCK AND SOUTHWESTERN PEARL RIVER COUNTIES... At 434 PM CDT, a strong thunderstorm was located near Pearl River, or near Slidell. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Slidell, Picayune, Pearl River, Pearlington, Lacombe and Slidell Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3024 8986 3048 9000 3055 8971 3023 8960 TIME...MOT...LOC 2134Z 255DEG 4KT 3037 8980 24/RR
Special weather statement, Jun 12, 4:38 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
438 PM CDT TUE JUN 12 2018
LAZ034>037-046>048-050-MSZ068-069-122245-
Livingston-Iberville-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-West Feliciana-East Baton Rouge-Wilkinson-Amite-
438 PM CDT TUE JUN 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WEST
FELICIANA...WEST BATON ROUGE...WESTERN ST. HELENA...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...IBERVILLE
AND EAST BATON ROUGE PARISHES...WILKINSON AND WESTERN AMITE
COUNTIES...
At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sibley to 6 miles southwest of
Jackson to near Henderson. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Oak Hills Place, St. Gabriel, Addis, Brusly,
Centreville, Livonia, Maringouin, Woodville, Slaughter, Gloster,
Rosedale and Grosse Tete.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3132 9112 3135 9096 3065 9075 3009 9136
3012 9146 3023 9148 3024 9157 3036 9164
3041 9163 3046 9165 3076 9132 3130 9147
3137 9123
TIME...MOT...LOC 2137Z 282DEG 18KT 3134 9143 3075 9125 3029 9175
24/RRSpecial weather statement, Jun 12, 4:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
440 PM CDT TUE JUN 12 2018
LAZ050-058-072-122245-
Livingston-Southern Tangipahoa-St. John The Baptist-
440 PM CDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. JOHN THE
BAPTIST...SOUTHEASTERN LIVINGSTON AND SOUTHWESTERN TANGIPAHOA
PARISHES...
At 440 PM CDT, a strong thunderstorm was located near Springfield, or
11 miles southwest of Hammond, moving east at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ponchatoula, Springfield and Killian.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3043 9031 3022 9039 3022 9041 3018 9043
3019 9046 3026 9043 3028 9040 3030 9043
3032 9043 3034 9049 3030 9056 3026 9059
3030 9067 3047 9060
TIME...MOT...LOC 2140Z 289DEG 5KT 3037 9056
24/RRSpecial weather statement, Jun 12, 5:24 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
524 PM CDT TUE JUN 12 2018
LAZ040-122300-
St. Tammany-
524 PM CDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
At 524 PM CDT, a strong thunderstorm was located near Abita Springs,
or 8 miles southeast of Covington, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Covington, Abita Springs, Lacombe and Slidell Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3052 8992 3035 8982 3030 8999 3036 9009
3049 9012
TIME...MOT...LOC 2224Z 333DEG 9KT 3041 8998
24/RRSpecial weather statement, Jun 12, 5:34 PM CDT, 16 minutes before
Special Weather Statement National Weather Service New Orleans LA 534 PM CDT TUE JUN 12 2018 LAZ047-048-050-122315- Livingston LA-West Baton Rouge LA-East Baton Rouge LA- 534 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEST BATON ROUGE... WEST CENTRAL LIVINGSTON AND SOUTHWESTERN EAST BATON ROUGE PARISHES UNTIL 615 PM CDT... At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over Baton Rouge. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place, Brusly, Westminster, Merrydale, Inniswold, Village St. George, Gardere, Brownfields, Shenandoah, Old Jefferson and Baton Rouge Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in New Orleans. && LAT...LON 3040 9127 3058 9120 3052 9090 3033 9109 TIME...MOT...LOC 2234Z 283DEG 4KT 3047 9113 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:06 PM CDT | Special Weather Statement | LIX | Saint Bernard | 84 min |
| Jun 12, 12:59 PM CDT | Special Weather Statement | LIX | Orleans | 61 min |
| Jun 12, 1:19 PM CDT | Special Weather Statement | LIX | Tangipahoa | 56 min |
| Jun 12, 2:13 PM CDT | Special Weather Statement | LIX | Saint Helena | 62 min |
| Jun 12, 2:33 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 117 min |
| Jun 12, 2:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| Jun 12, 2:48 PM CDT | Special Marine Warning | LIX | 87 min | |
| Jun 12, 3:07 PM CDT | Severe Thunderstorm Warning | LIX | Saint James, Saint John the Baptist | 53 min |
| Jun 12, 3:39 PM CDT | Special Weather Statement | LIX | Tangipahoa | 36 min |
| Jun 12, 4:00 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 30 min |
| Jun 12, 4:03 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 27 min |
| Jun 12, 4:17 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jun 12, 4:34 PM CDT | Special Weather Statement | LIX | Saint Tammany | 26 min |
| Jun 12, 4:38 PM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Iberville, West Baton Rouge | 67 min |
| Jun 12, 4:40 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 65 min |
| Jun 12, 5:24 PM CDT | Special Weather Statement | LIX | Saint Tammany | 36 min |
| Jun 12, 5:29 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, West Baton Rouge | 2 hr |
| Jun 12, 5:34 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 41 min |
| Jun 12, 6:07 PM CDT | Special Weather Statement | LIX | Jefferson | 23 min |
| Jun 12, 6:53 PM CDT | Special Weather Statement | LIX | Saint Charles, Saint James | 37 min |
| Jun 12, 6:55 PM CDT | Special Weather Statement | LIX | Terrebonne | 65 min |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.